Q: After being diagnosed with bradycardia (thanks to my Apple Watch revealing a slow heart rate), I had a pacemaker implanted. My blood pressure rose, and I was put on an increased dose of lisinopril. The doctor also prescribed furosemide, amlodipine and Eliquis.
I was already taking levothyroxine and using aspirin regularly for aches and pain.
No one warned me about a possible interaction of Eliquis and aspirin. I developed anemia, fluid in the lungs, shortness of breath and misery. The doctors reduced my dose of Eliquis and started talking about heart surgery.
None of the GI tests (colonoscopy, endoscopy and capsule swallowing) showed bleeding anywhere. But before the tests, I stopped taking aspirin, as per instructions. Soon everything was back to normal, and I resumed the regular dose of Eliquis without any harmful effects. I think patients on blood thinners like Eliquis ought to be warned about aspirin.
A: Agreed! No one should take aspirin together with an oral anticoagulant like apixaban (Eliquis) unless a doctor has prescribed it. Aspirin alone can increase the risk of bleeding. Together with an anticoagulant, the danger is even greater.
Q: I was on metformin for years with no problem. Then my dose was increased, and I started to have colon spasms and extreme bathroom urgency.
The doctor prescribed meds to manage that, but this wasn’t perfect. I started to stay home and skip a lot of activities.
My physician took me off metformin and the GI drugs, and now I’m fine. It’s much better not to worry about bathroom emergencies.
A: Digestive problems including diarrhea are not uncommon with metformin. The extended-release formulation seems less likely to cause this problem. In addition, taking metformin with a meal may help.
To learn more about metformin and many other ways to keep blood sugar under control, you may wish to read our eGuide to Preventing and Treating Diabetes. This online resource is available under the Health eGuides tab at www.PeoplesPharmacy.com.
Q: Why do they bother measuring your weight at the doctor’s office when no two scales read the same?
At a large practice my wife attends, they have four little cubicles where vitals are taken. Out of curiosity I weighed myself on each scale.
Only one scale was close to my weight compared with our scale at home. The real shocker for me was that there was as much as 5 pounds difference among the scales at the practice. I pointed this out to a manager but have not followed up.
How can they truly control weight management when on the next visit your weight may measure 5 pounds different than the last time, without actually changing? I can see a 1-pound or 2-pound difference, but 5 pounds? How concerned should we be with this type of error?
A: For most people, keeping track of weight at home weekly or daily is more helpful than a sporadic measurement at the doctor’s office. Of course, there are people who have no access to a scale at home and must rely on their doctor visits to gauge how they are doing with weight management. In addition, such a big difference among the scales shows inattention to accuracy.
We wonder if the practice manager has made sure that blood pressure monitors are properly calibrated. In that situation, a small change in the measurement could mean the difference between needing a prescription or not.